Statin side effect: Apologies if this is... - Cholesterol Support

Cholesterol Support

9,010 members2,552 posts

Statin side effect

Kayjas profile image

Apologies if this is the wrong forum for statin but I've been taking statin now for about 3 months and every morning I wake up with a very stiff lower back not necessarily painful but just very very stiff do you think this is a side effect of the statin as there's no reason why I should have a stiff back. thank you.

16 Replies

I was told to take my stating (Atarvostatin, 40mg) at night "because it will make you ache", so I suspect your stiff back is a side-effect. I was lucky - mostly it just felt as though I had taken exercise (wish it had had that effect on my metabolism!), although one or two days I really ached badly. Over it now, though. If it is too bad, go back to your doctor.

This is a tricky one...Ive taken statin for 4 years...leg always aching etc...stopped takin them for 3 months now...Im like a new person?? Who knows if this is due to the statin or not?? Maybe my cholesterol has gone up and Im going to have another heart attack...I think maybe its better to have aching muscles and be alive...rather than being at risk of death...I think its all a bit of a balance really.

Brendamary profile image
Brendamary in reply to arty_sax

Exactly the same. Dr who prescribed them originally then said ‘not sure why you are taking them’ ….. went through them all and ended up with Atorvastatin. Felt so much better after stopping them.

DakCB-UK profile image
DakCB-UK in reply to arty_sax

Who knows? My aching muscles progressed over a few years until I was having leg spasms and could not stand up. I think I would rather live a shorter life than suffer that or some other side effects again. Balance, indeed!

I took statins for a bit. Unnecessary it transpired. Make sure you need them as many people take them now at a much lower “high” cholesterol level than before. Drug companies in effect lowered the cholesterol level at which you need them and it’s one of the most profitable drugs for them. However while I took them I looked up side effects and one of the most common one is stiff muscles so that seems to be the case for you it seems.

I stopped them very soon after I started because of muscle pains, within a very short time of starting the statins I was struggling to walk and also felt really depressed.

Emma2017, can you remember what the ‘old’ high levels used to be? I’m sure it used to be about 6.00 but I can’t remember.

I had a host of weird side effects and was so pleased when told to stop the as stated above. since then I bought a book written by a heart specialist and well researched. It's titled 'the big cholesterol con'. Very eye opening kind of book and just shows how many millions and millions of people are swallowing statins unnecessary. Clearly some of us do need them don't get me wrong. Anyway it used to be deemed too high over 6.5 if I remember well but was brought down to 5. But when it was 6.5 you were not put routinely on statins, you were first encouraged to reduce it differently. Just shows you the power of big pharma.

DakCB-UK profile image
DakCB-UK in reply to Emma2017

Guidelines still say to reduce it differently first but few doctors give people enough time to try now. They say that we are crazy and that statin side-effects are all in our minds. I may be crazy but I blame the years of memories that I do not have from when I was taking statins! They do not fully understand what functions statins block.

DakCB-UK profile image
DakCB-UK in reply to Emma2017

And be aware that "the big cholesterol con" is very much a Minority Report at the moment. Most of its copies are sold to people looking for excuses not to follow a healthier diet and lifestyle, not people with high cholesterol who the drugs don't work on.

Emma2017 profile image
Emma2017 in reply to DakCB-UK

I don’t think that book is a con. It is well researched. I am not saying don’t take statins if you have high cholesterol. I am saying be aware that previously the number was set higher at when you were advised to take statins. It was I believe over 6.5 but they now routinely put you on statins when over 5. As it states in the book often they don’t even try to reduce it the non statin way. Big pharma managed to do this all in the interest of money, statins are one of the biggest money spinners for them. If you have high cholesterol and I would say the ‘old’ high, do take statins but try and reduce your cholesterol naturally as well by diet and exercise. As I said I was taken of them in one go, I did change my diet though to be more healthy.

Over 5

I had a feeling it was about that . I bought that book too, it is very interesting. Big pharma have a lot to answer for, I can’t believe all the new conditions statins can be a cure for - not sure if they can cure the blind and raise the dead yet but I’m sure that claim will be made some day.I agree they benefit a lot of people and I know that my comment is sarcastic but when the levels are being lowered all the time eventually everyone will be taking statins. I suppose having felt so ill when I took them doesn’t really endear them to me.

I was put on Atorvastatin after I had a stroke. It gave me violent diarrhoea. I was recommended to try another statin - that was just as bad. Another different one was then prescribed and that was the worst of the lot. As far as I am concerned now, statins are in the "not with a barge pole" category.

DakCB-UK profile image
DakCB-UK in reply to ALB38

I hope you find something that works for you.

Currently I am taking Yoghurt drinks fortified with plant sterols/stanols. Not had any more strokes (touch wood).

Thanks for the good wishes.

You may also like...